2020–2021 BCSC Basic and Clinical Science Course™
11 Lens and Cataract
Chapter 5: Pathology
Drug-Induced Lens Changes
Topical anticholinesterases, which have been used in the treatment of glaucoma, can cause cataract formation. However, because these medications are now used only in rare cases, this type of cataract is uncommon. The incidence of cataracts has been reported to be as high as 20% in patients after 55 months of pilocarpine use and 60% in patients after echothiophate iodide use.
Usually, this type of cataract first appears as small vacuoles within and posterior to the anterior lens capsule and epithelium. The cataract may progress to posterior cortical and nuclear lens changes. Cataract formation is more likely in patients receiving anticholinesterase therapy over a long period and in those receiving more frequent dosing.
Excerpted from BCSC 2020-2021 series: Section 11 - Lens and Cataract. For more information and to purchase the entire series, please visit https://www.aao.org/bcsc.